Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What causes extravasation of the contrast at the injection site?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Excellent
Answered by

Radiologist
Practicing since : 2002
Answered : 6404 Questions
Question
I had a ct scan (abdomen) with contrast done today. This is the 2nd time. I had one done 6 months ago, so I knew what to expect. During the procedure, when the contrast solution went through the IV into my arm, the muscles in the forearm started to spasm to the point where my fingers were contorting. This was very painful and lasted about 10 seconds. After the procedure and for a few hours, there was a swollen lump of tissue next to the injection site. 6 months ago the same CT scan was totally different. There was a little warmth in the arm, and a heat sensation in the groin area that was expected. My question is why my 2nd experience was so different from the first. Did something go wrong during the procedure?
Posted Sat, 28 Dec 2013 in X-ray, Lab tests and Scans
 
 
Answered by Dr. Vivek Chail 8 hours later
Brief Answer: Possible extravasation of contrast material Detailed Answer: Hi, Thanks for writing in to us. I have read through your query in detail. There might have been extravasation of the contrast at the injection site. This can happen due to many reasons. 1. The needle was not inserted properly and held in position tight enough. 2. The pressure injector injected the contrast material too fast. 3. You might have moved your arm by mistake which led contrast to extravasate. Whatever the cause, observe the swelling for a while. If there is severe pain then please tell your doctor. You may keep me informed is if you need more information. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Follow-up: What causes extravasation of the contrast at the injection site? 8 hours later
Thank you, that's what I suspected. The nurse had problems inserting the IV and the catheter was painful in my arm, even before the contrast flowed out. Today I have bruising in an area 4 cm above and 4 cm below my elbow crease. The swelling has mostly gone down and it is a little tender. Could there be any temporary or permanent damaged to the veins, tendons or muscle tissue cause by the extravasate of the contrast?
 
 
Answered by Dr. Vivek Chail 45 minutes later
Brief Answer: No damage to veins, muscles or tendons Detailed Answer: Hi, You are welcome and thanks for writing back with an update. I would have liked to see a picture of your arm to know your condition better and see for any discoloration which could mean there is mild inflammation with possible superficial thrombophlebitis. You may attach a picture of your affected arm with your query. It is recommended that you apply ice pack or anti inflammatory ointment and observe for decrease in swelling. If there is any purplish discoloration of the skin then please apply heparin ointment gently over the area. There will not be any temporary or permanent damage to your veins, tendons or muscles. Just a little inflammation which will disappear in three days to a week. Do write back with a picture of your arm. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Follow-up: What causes extravasation of the contrast at the injection site? 38 hours later
Thank you! Please see the attached photo. The swelling has gone down, but mainly just discoloration and tenderness. I uploaded a photo.
 
 
Answered by Dr. Vivek Chail 28 minutes later
Brief Answer: Please find detailed reply below Detailed Answer: Hi, You are welcome and thanks for writing back with an update. I saw the picture attached, it is healing and a little amount of superficial thrombophlebitis (a harmless but slightly painful self limiting condition) has developed. As mentioned earlier, you may gently apply heparin ointment to heal superficial thrombophlebitis and diclofenac gel for the pain. Your skin should get back to normal in a week or two. Wishing you good health. Regards, Dr.Vivek
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor